Alert archive / Indiana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 172, NWS Indianapolis, IN

June 27, 20084 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jun 27, 2008, 8:14 PM EDT for 4 counties in Indiana. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2008, 8:14 PM EDT (00:14 UTC)
Expired
Jun 27, 2008, 9:00 PM EDT
In force
46 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon

Counties Brown County, IN, Lawrence County, IN, Monroe County, IN, Morgan County, IN

The radar

The Indianapolis radar (KIND), 62 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 8:30 PM EDTTSTM WND DMGMartinsville, INTHREE TO SIX INCH TREE LIMBS DOWN NEAR BROWNS CROSSING

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 4:36 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2008-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2008-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 280014
SVRIND
INC013-093-105-109-280100-
/O.NEW.KIND.SV.W.0172.080628T0014Z-080628T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
814 PM EDT FRI JUN 27 2008

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN CENTRAL INDIANA...
  WESTERN BROWN COUNTY IN SOUTH CENTRAL INDIANA...
  NORTHERN LAWRENCE COUNTY IN SOUTH CENTRAL INDIANA...
  MONROE COUNTY IN SOUTH CENTRAL INDIANA...
  THIS INCLUDES THE CITY OF BLOOMINGTON...

* UNTIL 900 PM EDT

* AT 811 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
  WERE LOCATED ALONG A LINE EXTENDING FROM 22 MILES NORTHWEST OF
  BLOOMINGTON TO 8 MILES NORTHWEST OF BLOOMINGTON TO 18 MILES WEST
  OF BEDFORD...AND MOVING EAST AT 48 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  PARAGON BY 820 PM EDT...
  BLOOMINGTON BY 825 PM EDT...
  OOLITIC BY 830 PM EDT...
  BETHANY BY 835 PM EDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3921 8669 3933 8664 3957 8666 3957 8626
      3922 8626 3904 8627 3904 8633 3900 8633
      3898 8629 3890 8629 3887 8670
TIME...MOT...LOC 0014Z 266DEG 42KT 3944 8670 3923 8661
          3890 8678

$$

NIELD
1 follow-up statement
000 
WWUS53 KIND 280058
SVSIND

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
858 PM EDT FRI JUN 27 2008

INC013-093-105-109-280108-
/O.EXP.KIND.SV.W.0172.000000T0000Z-080628T0100Z/
BROWN-LAWRENCE-MONROE-MORGAN-
858 PM EDT FRI JUN 27 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN 
LAWRENCE...MONROE...WESTERN BROWN AND MORGAN COUNTIES WILL EXPIRE AT 
900 PM EDT...

LAT...LON 3921 8669 3933 8664 3957 8666 3957 8626
      3922 8626 3904 8627 3904 8633 3900 8633
      3898 8629 3890 8629 3887 8670
TIME...MOT...LOC 0058Z 266DEG 42KT 3947 8604 3926 8595
          3893 8612

$$

NIELD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 6:55 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 27, 6:55 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
655 PM EDT FRI JUN 27 2008

.AVIATION...DISCUSSION FOR THE 00Z TAF ISSUANCE.

AWIPS DISTANCE SPEED TOOL BRINGS THE LINE OF TRWS ACRS WCNTRL IN TO
HUF AT ISSUANCE TIME AND LAF AT 00Z AND TO IND AND BMG AFTER 01Z.
SO...WL HAVE TWO HOUR TEMPO TRWS FOLLOWED BY JUST VCTS. MVFR
CIGS IN TRWS AND OVERNGT AS MODEL TIME SECS BRING INCRSG LOW LVL
MOISTURE IN. THINK WINDS WL STAY UP ENOUGH OVERNGT TO KEEP FOG OUT.
THEN...AS CD FNT MOVES ACRS TOMORROW AFTERNOON...WINDS WL SHIFT FM
THE SW TO THE W AND INCRS TO AROUND 15 MPH WITH GUSTS TO 25 MPH. CU
DEVELOPMENT PROGS FAVOR SCT DIURNAL CU WITH HIGHER AC DECK HINTED AT
BY THE TIME SECS. STORMS SHOULD BE DONE AFTER FROPA...BUT CVRG NOT
EXPECTED TO BE MUCH DURING THE MRNG...SO LEFT ANY SUGGESTION OF
TRWS OUT.

INITIAL AREA OF
LIFT CURRENTLY MOVG THRU THE LOCAL AREA WITH SCT SHWRS/TSTMS
ASSOCIATED WITH IT. OVERALL DIMINISHING TRENDS IN INTENSITY/COVERAGE
NOTED. INSTABILITY AXIS LOCATED E OF THE TERMINALS...SO ALTHOUGH
THERE IS SOME CONVECTIVE THREAT THIS AFT...NOT TOTALLY CONVINCED ANY
CONVECTION WL BE DIRECTLY IMPACTING THE TERMINALS FM THIS SYS.

&&

.DISCUSSION...LOW PRES WAS FOUND ACRS THE UPPER MIDWEST EARLY THIS
AFTERNOON ALONG WITH A FRONTAL BOUNDARY STRETCHING SW ACRS THE
CENTRAL PLAINS STS. AN MCV WAS OVR NRN MO AND PUSHING EAST...AHEAD
OF THE FRONT. THIS FEATURE WAS AIDING THE DEVELOPMENT OF TSRA OVR
MO. SW SFC FLOW WAS IN PLACE ACRS INDIANA AND LWR LVLS WERE QUITE
MOIST AS DEW POINTS WERE IN THE UPPER 60S. RADAR MOSAICS SHOW SCT
TSRA DEVELOPING...BUT CI BLOW OFF FROM EARLIER CONVECTION ACRS IL
WAS DAMPENING DAYTIME HEATING EFFECTS SOMEWHAT.

MAIN FORECAST CHALLENGE TDY WL BE POPS.

MODELS ARE IN A PRETTY GOOD AGREEMENT AND WL USE A BLEND.

BOTH MODELS SUGGEST THE DISTURBANCE OVR MO WL PUSH EAST ACRS INDIANA
TONIGHT. Q VECTORS SHOW GOOD LOWER LVL CONVERGENCE AND AT APPEAR A
MODERATE LLJ NEAR 40 KNTS WL ALSO BE IN PLACE OVER THE HOOSIER
STATE. FORECAST SOUNDINGS ALSO SHOW GOOD CAPE AVAILABLE TONIGHT.
LI/S ARE ALSO FAVORABLE. WITH CONVECTIVE TEMPS IN THE LOWER 80S FEEL
THAT ANY DISSIPATION OF THE CI SHIELD SHOULD RESULT IN THE ONSET OF
MORE ORGANIZED TSRA. FURTHERMORE...VIS PIX SHOW EXCELLENT HEATING
AVAILABLE ACRS SRN IL. HENCE WL RAISE POPS TONIGHT. TWO ROUNDS OF
PCPN WL POSSIBLE....FIRST FROM THIS AFTERNOON FROM DIURNAL
EFFECTS...AND SECOND LATER THIS EVENING FROM THE PREVIOUSLY
DESCRIBED DYNAMICS. GIVEN THE EXPECTED RAINFALL...WL LEAN TO THE
COOLER SIDE OF THE MAVMOS FOR LOWS.

CD FRONT WL PUSH ACRS THE STATE ON SAT AND GOOD LOWER LVL MOISTURE
WL BE AVAILABLE. FORECAST SOUNDINGS CONTINUE TO SHOW GOOD LOWER LVL
MOISTURE...BUT AS EXPECTED INSTABILITY IS NOT AS FAVORABLE. STILL
WITH STRONGER UPPER SUPPORT AVAILABLE PCPN CANNOT BE RULED OUT. WL
STICK CLOSE TO MAVMOS POPS. GIVEN THE EXPECTED CLOUDS AND PCPN...WL
LEAN TO THE COOLER SIDE OF THE MAVMOS ON HIGHS.

BROAD CYCLONIC FLOW CONTINUES ALOFT ON SUNDAY AS UPPER TROUGH PIVOTS
ACRS INDIANA. ONCE AGAIN WL BE UNABLE TO RULE OUT PCPN GIVEN THE
DYNAMICS COOLER AIR MOVING IN ALOFT. H8 TEMPS WL FALL TO NEARLY 10C.
LOW CHC POPS SHOULD WORK BEST HERE WITH PCPN MOST LIKELY ACRS THE NE
PART OF THE FA GIVEN THE BETTER DYNAMICS ARE LOCATED THERE. WITH
MOISTURE NO MORE LIMITED PCPN AMOUNTS SHUD BE RATHER LIGHT. A BLEND
OF MAVMOS AND METMOS TEMPS FOR HIGHS APPEAR TO BE ON THE MARK.

UPPER TROF EXITS ON SUNDAY NIGHT AND DRIER AIR WORKS IN. THE MAVMOS
APPEARS TO HAVE A PRETTY GOOD HANDLE ON LOWS GIVEN THE EXPECTED H8
TEMPS.

AS FOR THE EXTENDED...DRY AND COOLER WX EXPECTED ON MONDAY THROUGH
WEDNESDAY AS DRY NW FLOW WL CONTINUE AS A WEAK UPPER RIDGE BUILDS
ACRS THE AREA. BY THURSDAY AND FRIDAY...SFC HIGH MOVES TO THE EAST
AND THE HEAT AND HUMIDITY SHUD RETURN ALONG WITH AT LEAST SOME CHCS
FOR DIURNAL TSRA. FURTHERMORE GFS AND ECMWF SUGGEST SOME WEAK SFC
TROFS ACRS INDIANA ON THURSDAY AND FRI...FURTHER ADDING TO THE CHCS.
HENCE WL KEEP PCPN IN THE FORECAST AT THAT TIME FOR NOW.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...PUMA
AVIATION...MK
Hazardous weather outlook, Jun 27, 2:37 PM EDT, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
237 PM EDT FRI JUN 27 2008

INZ021-028>031-035>049-051>057-060>065-067>072-281845-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
237 PM EDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND ARE EXPECTED
TONIGHT. A FEW STORMS THIS AFTERNOON AND TONIGHT MAY BE SEVERE.
THE CHANCE OF SEVERE STORMS WILL BECOME CONSIDERABLY HIGHER AFTER
8 PM EDT AS UPPER DISTURBANCE APPROACHES INDIANA. THE GREATEST
SEVERE WEATHER THREAT TONIGHT WILL BE DAMAGING WIND. HOWEVER...TORNADOES
CAN NOT BE COMPLETELY RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

SEVERE WEATHER IS POSSIBLE SATURDAY. IF IT OCCURS...IT WILL
PROBABLY END BEFORE DARK. THE MAIN THREAT WILL BE FROM DAMAGING WIND.
LARGE HAIL IS ALSO POSSIBLE.

THERE WILL BE A CHANCE OF THUNDERSTORMS FROM SATURDAY NIGHT INTO
SUNDAY...BUT SEVERE WEATHER IS NOT EXPECTED.

LIGHTNING IS A THREAT FROM ANY THUNDERSTORM.

THUNDERSTORMS ARE ALSO POSSIBLE ON THURSDAY...BUT IT IS TOO SOON
TO DETERMINE IF THESE STORMS WILL BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

PUMA

In the hours before

Local storm report, Jun 27, 7:09 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
709 PM EDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TORNADO          3 N WILLIAMSPORT        40.33N 87.29W
06/27/2008                   WARREN             IN   LAW ENFORCEMENT

            TORNADO ON GROUND NEAR SR 55

&&

JOHNSON
Local storm report, Jun 27, 7:36 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
736 PM EDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 PM     FLASH FLOOD      TERRE HAUTE             39.47N 87.38W
06/27/2008                   VIGO               IN   AMATEUR RADIO

            SPRINGHILL ROAD NEAR SR41 COVERED WITH WATER

&&

HEROLD
Special weather statement, Jun 27, 7:40 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
740 PM EDT FRI JUN 27 2008

INZ021-028>031-035>039-043>047-051>055-060>063-067>071-280100-
BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-FOUNTAIN-GREENE-HAMILTON-
HENDRICKS-HOWARD-JACKSON-JOHNSON-KNOX-LAWRENCE-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-SULLIVAN-TIPPECANOE-TIPTON-
VERMILLION-VIGO-WARREN-
740 PM EDT FRI JUN 27 2008

...VERY STRONG THUNDERSTORMS MOVING THROUGH CENTRAL INDIANA...

A LINE OF STRONG THUNDERSTORMS STRETCHED FROM LAFAYETTE TO
GREENCASTLE AND VINCENNES AT 735 PM EDT. THESE STORMS WILL CONTINUE
TO MOVE TO THE EAST AT 35 MPH. STORMS WILL ENTER THE FRANKFORT...
DANVILLE AND SPENCER AREAS BY 800 PM EDT...AND WILL ENTER THE
TIPTON...INDIANAPOLIS AND BEDFORD AREAS BY 830 PM EDT. SOME OF THESE
STORMS MAY BE SEVERE...WITH DAMAGING WINDS AND LARGE HAIL. HEAVY RAIN
AND FLASH FLOODING WILL ALSO BE POSSIBLE. REMAIN ALERT FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF CENTRAL INDIANA
THROUGH 1100 PM EDT.

NIELD
Local storm report, Jun 27, 7:54 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
754 PM EDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     7 S LAFAYETTE           40.31N 86.87W
06/27/2008  E60 MPH          TIPPECANOE         IN   LAW ENFORCEMENT

&&

HEROLD
Local storm report, Jun 27, 8:13 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
813 PM EDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TORNADO          3 N ATTICA              40.33N 87.25W
06/27/2008                   WARREN             IN   LAW ENFORCEMENT

            RELAYED 3 REPORTS FROM PUBLIC OF TORANDO. TREES DOWN
            ACROSS THE AREA. DEBRIS IN AIR.

&&

HEROLD
Local storm report, Jun 27, 8:14 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
814 PM EDT FRI JUN 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TORNADO          3 N WILLIAMSPORT        40.33N 87.29W
06/27/2008                   WARREN             IN   LAW ENFORCEMENT

            VISUAL ON TONADO ON GROUND. DEBRIS IN AIR.

&&

HEROLD

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 8:23 PM EDTTornado WarningINDMorgan22 min
Jun 27, 8:39 PM EDTSevere Thunderstorm WarningINDDaviess, Knox51 min
Jun 27, 8:43 PM EDTSevere Thunderstorm WarningINDBartholomew, Brown, Johnson47 min
Jun 27, 8:57 PM EDTSevere Thunderstorm WarningINDLawrence, Martin63 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.